Heavy Rain, Custer
- When
- July 26, 6:00 PM MST to 6:30 PM MST
- Where
- Custer County, 7.39 mi NW of San Isabel
- Reported by
- Trained Spotter
- Coordinates
- 38.060, -105.140
A trained spotter reported 1.3 inches of rain.
A thunderstorm developed over the Junkins Burn Scar in Custer County, Colorado causing a flash flood to occur shortly after. There was a flash flood warning issued during this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A thunderstorm developed over the Junkins Burn Scar in Custer County, Colorado causing a flash flood to occur shortly after. There was a flash flood warning issued during this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 2:40 PM MST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 340 PM MDT Thu Jul 26 2018 .SHORT TERM...(This evening through Friday) Issued at 340 PM MDT Thu Jul 26 2018 ...More Thunderstorms with Heavy Rain and Severe Potential This Evening... Storms so far today have had limited success sustaining themselves. However, there is another shortwave headed southeast across northeast Colorado this evening that will change that. This will help to increase activity as we move into the evening. Shear is better than yesterday and Mixed Layer CAPES are about the same as yesterday, approximately 1,000 J/kg. As the shortwave drops southeast and gets into better position this evening, this should help thunderstorms reach their full potential. The shortwave will increase the shear and instability as it moves across, thus allowing the CAPE to be more fully utilized. Primary concerns will be flash flooding and hail up to golf ball size. A Severe Thunderstorm Watch is in effect for Teller and El Paso Counties, where the severe threat is greatest tonight. .LONG TERM...(Friday night through Thursday) Issued at 340 PM MDT Thu Jul 26 2018 ...Active Weather continues across southeast Colorado through the Weekend... Friday night-Monday...Latest model guidance continues to indicate an active weather pattern, especially across the Eastern Mts and Plains, as upper level high pressure amplifies across the Desert SW and into the Great Basin through early next week. This will keep moderate northwesterly flow aloft in place across the region, with embedded short waves riding the periphery of the ridge across the Northern Rockies and carving out a broad upper trough across Northern High Plains and Upper Midwest through the day Monday. Latest guidance does suggest slightly drier air working into western portions of the state through the weekend, however, there will enough moisture to support scattered afternoon and evening showers and storms each day for western portions of the area. Across eastern Colorado, there will be enough mid and upper level moisture, to work with the embedded disturbances and low level upslope to support scattered storms developing over the higher terrain each day, with storms increasing in coverage and intensity as the move south and east across the Plains through the late afternoon and evening hours. Best coverage of storms looks to be late Sunday afternoon and night, with models indicating increased low level moisture pooling along and behind a cold front. With the moderate northwesterly flow aloft, can't rule out strong to severe storms across Eastern Colorado Saturday and Sunday, with damaging winds and large hail and heavy rain the main threats. Monday looks to be a down day for convection across Eastern Colorado with much cooler temperatures, however, that will depend on the timing of the aforementioned Sunday front. Tuesday-Thursday...Some model differences in later part of the extended period, however, should see a decrease in storm coverage and intensity, as subsidence and drier air works into the region. There should be enough residual moisture to support more isolated afternoon and evening storms, with the best coverage over the higher terrain. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 340 PM MDT Thu Jul 26 2018 More storms moving through the area this evening, primarily impacting KCOS and KPUB but also some threat at KALS. Primary concerns with storms for KCOS will be hail up to golf ball size, wind gusts to 60 mph, locally heavy rain and lightning. KPUB will see the same threats, though hail size will be limited to about 1 inch. KALS threats will primarily be wind gusts up to 50 mph, locally heavy rain and lightning. Generally VFR outside of thunderstorm activity. Thunderstorms will return tomorrow afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MW AVIATION...LW
Hazardous Weather Outlook National Weather Service Pueblo CO 1204 PM MDT Thu Jul 26 2018 COZ058>089-093>099-271815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1204 PM MDT Thu Jul 26 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop over the mountains this afternoon, with storms moving southeast across interior valleys, the I-25 Corridor and the eastern plains late this afternoon and into the evening. A few severe storms, producing heavy rain, wind gusts over 60 mph and hail up to golf ball size, will be possible over the I-25 Corridor and eastern plains today, mainly late this afternoon and into the evening hours. Any thunderstorm that forms today will be capable of producing brief heavy rainfall, wind gusts to 45 mph, hail up to nickel size and lightning. If storms move over area burn scars, flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily scattered thunderstorms are expected across the mountains and plains through Sunday, with a decrease in coverage expected starting early next week. Storms each day will have the potential to produce small hail, winds to 45 mph, frequent cloud to ground lightning, and heavy rainfall. A couple of storms could be severe, with hail to the size of golf balls, and winds gusting to 60 mph. Burn scars and urban areas will continue to be at risk for flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and tonight across the eastern mountains and southeast plains. 50/50
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
455 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 4 W FALCON 38.93N 104.69W
07/26/2018 EL PASO CO AMATEUR RADIO
REPORTED AT DUBLIN AND MUSTANG RIM. WATER UP
TO THE HEADLIGHTS OF CARS WITH STALLED CARS
ON THE ROAD.
&&Special Weather Statement National Weather Service Pueblo CO 458 PM MDT THU JUL 26 2018 COZ076-077-079-083-262345- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- 458 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT COUNTY UNTIL 545 PM MDT... At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Royal Gorge, or 33 miles southwest of Colorado Springs, moving south at 20 mph. Heavy rain, dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Royal Gorge and Canon City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3864 10546 3869 10532 3845 10512 3838 10538 TIME...MOT...LOC 2258Z 339DEG 18KT 3861 10537 mw
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
513 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FLASH FLOOD 4 NNE PETERSON AFB 38.89N 104.68W
07/26/2018 EL PASO CO AMATEUR RADIO
REPORTED AT CAREFREE AND MARKSHEFFEL,
ROADWAY CLOSED DUE TO FLOODING.
&&Special Weather Statement National Weather Service Pueblo CO 549 PM MDT THU JUL 26 2018 COZ084-085-270015- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 549 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY UNTIL 615 PM MDT... At 548 PM MDT, Doppler radar was tracking a strong thunderstorm over Black Forest, or 13 miles north of Colorado Springs, moving southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado Springs, Monument, and Black Forest. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3905 10486 3912 10467 3888 10445 3878 10473 TIME...MOT...LOC 2348Z 334DEG 21KT 3902 10473 28
Special Weather Statement National Weather Service Pueblo CO 610 PM MDT THU JUL 26 2018 COZ086-270045- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 610 PM MDT THU JUL 26 2018 ...SPECIAL WEATHER STATEMENT... At 610 PM MDT, Doppler radar was tracking a strong thunderstorm over Pinon, or 11 miles north of Pueblo, moving south at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Pueblo, Pinon and Pueblo West. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3849 10463 3849 10446 3826 10447 3826 10471 TIME...MOT...LOC 0010Z 002DEG 18KT 3844 10458 MOORE
Special Weather Statement National Weather Service Pueblo CO 635 PM MDT THU JUL 26 2018 COZ095-096-270100- Western Kiowa County CO-Eastern Kiowa County CO- 635 PM MDT THU JUL 26 2018 ...SPECIAL WEATHER STATEMENT... At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Eads, or 26 miles southwest of Cheyenne Wells, moving south at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Eads. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3838 10258 3835 10285 3862 10281 3861 10266 TIME...MOT...LOC 0035Z 353DEG 26KT 3859 10275 MOORE
The Pueblo radar (KPUX), 95 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
2 flash flood, 1 heavy rain. Local standard time, as filed.
A trained spotter reported 1.3 inches of rain.
A thunderstorm's interaction with the Junkins Burn Scar caused flash flooding over Highway 165 in Custer County.
Emergency Management reported a flash flooding from hardscrabble creek near Greenwood causing water to flow over County Road 96.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772855, 772853, 772854.